Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 261, NWS Wichita, KS

October 6, 2017Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2017, 5:47 PM CDT for Barton County, Kansas. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 5:47 PM CDT (22:47 UTC)
Expired
Oct 6, 2017, 6:45 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 6:05 PM CDTHAIL 2.56 Sw Great Bend, KS
Oct 6, 6:17 PM CDTHAIL 1Great Bend, KS
Oct 6, 6:17 PM CDTHAIL 1.52 E Great Bend, KS
Oct 6, 6:21 PM CDTHAIL 1Great Bend, KSNICKEL TO QUARTER REPORTED
Oct 6, 6:25 PM CDTHAIL 1.75Great Bend, KSSPOTTER REPORTED UP TO GOLF BALL SIZE HAIL ON THE FAR EAST SIDE OF GREAT BEND. HEAVY RAIN AND STREET FLOODING HAS ALSO BEEN REPORTED.
Oct 6, 6:34 PM CDTNON-TSTM WND GST 601 N Ellinwood, KS50-60 MPH WINDS AND NICKEL SIZED HAIL WITH 4 INCH TREE LIMB DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS53 KICT 062247
SVRICT
KSC009-062345-
/O.NEW.KICT.SV.W.0261.171006T2247Z-171006T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
547 PM CDT FRI OCT 6 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Barton County in central Kansas...

* Until 645 PM CDT

* At 546 PM CDT, a severe thunderstorm was located near Ash Valley,
  moving northeast at 40 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz,
  Great Bend Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
      3826 9868 3826 9903
TIME...MOT...LOC 2246Z 246DEG 33KT 3829 9912 

HAIL...1.75IN
WIND...70MPH
 
$$

ES
5 follow-up statements
810 
WWUS53 KICT 062259
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
559 PM CDT FRI OCT 6 2017

KSC009-062345-
/O.CON.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
559 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BARTON COUNTY...

At 558 PM CDT, a severe thunderstorm was located near Pawnee Rock, or
9 miles west of Great Bend, moving northeast at 40 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz, Great
Bend Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People 
outside should move immediately to a shelter, inside a strong 
building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
      3826 9868 3826 9903
TIME...MOT...LOC 2258Z 246DEG 33KT 3834 9899 

HAIL...2.00IN
WIND...70MPH
 
$$

ES
917 
WWUS53 KICT 062307
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
607 PM CDT FRI OCT 6 2017

KSC009-062345-
/O.CON.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
607 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BARTON COUNTY...

At 606 PM CDT, a severe thunderstorm was located near Great Bend,
moving northeast at 40 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz, Great
Bend Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing very large hail! SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

This is a dangerous thunderstorm. Prepare immediately for large 
destructive hail capable of producing significant damage. People 
outside should move to a shelter, inside a strong building and away 
from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
      3826 9868 3826 9903
TIME...MOT...LOC 2306Z 246DEG 33KT 3837 9890 

HAIL...2.50IN
WIND...70MPH
 
$$

ES
709 
WWUS53 KICT 062310
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
610 PM CDT FRI OCT 6 2017

KSC009-062345-
/O.CON.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
610 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BARTON COUNTY...

At 609 PM CDT, a severe thunderstorm was located over Great Bend,
moving east at 45 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz, Great
Bend Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing very large hail! SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows!

This is a dangerous thunderstorm. Prepare immediately for large 
destructive hail capable of producing significant damage. People 
outside should move to a shelter, inside a strong building and away 
from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
      3826 9868 3826 9903
TIME...MOT...LOC 2309Z 264DEG 42KT 3834 9881 

HAIL...2.50IN
WIND...70MPH
 
$$

ES
406 
WWUS53 KICT 062318
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
618 PM CDT FRI OCT 6 2017

KSC009-062345-
/O.CON.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
618 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BARTON COUNTY...

At 616 PM CDT, a severe thunderstorm was located near Great Bend,
moving northeast at 40 mph.

This is a very dangerous thunderstorm!

HAZARD...Three inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz, Great
Bend Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing very large hail! SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

This is a dangerous thunderstorm. Prepare immediately for large 
destructive hail capable of producing significant damage. People 
outside should move to a shelter inside a strong building and away 
from windows immediately!

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
      3826 9868 3826 9903
TIME...MOT...LOC 2316Z 246DEG 33KT 3837 9873 

HAIL...3.00IN
WIND...70MPH
 
$$

ES
887 
WWUS53 KICT 062345
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
645 PM CDT FRI OCT 6 2017

KSC009-062353-
/O.EXP.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
645 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY WILL EXPIRE AT
645 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch, number 495, remains in effect until 
1100 PM CDT for central Kansas.

Remember, a Severe Thunderstorm Warning remains in effect for 
Southeast Barton, Southern Ellsworth, and Northern Rice Counties 
until 730 PM CDT.

LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
      3826 9868 3826 9903
TIME...MOT...LOC 2343Z 246DEG 33KT 3846 9847 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 5:42 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 6, 5:42 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
542 PM CDT Fri Oct 6 2017

.SYNOPSIS...
Issued at 234 PM CDT Fri Oct 6 2017

GOES water vapor channels readily indicate a strong
shortwave trough across the central Rockies early this afternoon,
with a mid-level dry slot (associated with mid-level speed max) from
Arizona/New Mexico northeastward into southwest/central Kansas. A
quasi-stationary front extended from eastern Nebraska to west-
central Kansas, to a surface low in far southeast Colorado. A
corridor of anomalously rich Gulf surface dewpoints around 70
degrees fahrenheit stretched from western/central Oklahoma up into
central Kansas. Partial to strong insolation/heating was
contributing to increasing instability along the frontal zone.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 234 PM CDT Fri Oct 6 2017

Main forecast concerns: Severe thunderstorm potential late this
afternoon/evening in central/south-central Kansas, and locally heavy
rainfall/flooding potential through tonight mainly in central
Kansas.

The strong shortwave will translate eastward across the Central
Plains tonight into early Saturday, which will result in the frontal
zone moving southward as a cold front across our forecast area. Mid-
level cooling, increased upper-level diffluence, and low-level
convergence along the front, will allow for scattered severe storms
developing initially near the surface low by late afternoon, then
spreading northeastward into central Kansas by early this evening. A
few of these initial storms may be supercells through about 00-01
UTC, given west-southwesterly shear vectors of 45-50 knots above a
moderate instability axis. Large hail, damaging winds with bowing
segments toward the northeast, and perhaps a tornado (mainly
southwest to west-central KS) could accompany the supercells. As the
deep layer shear vectors back to southwesterly (more parallel to the
cold front) and moisture transport strengthens dramatically
along/ahead of the front early this evening, storms should congeal
into a quasi-linear line of strong-severe storms, with the main
threats likely transitioning to heavy rainfall particularly in
central Kansas, and strong-severe wind gusts. The severe threat
should diminish by late evening as instability wanes, but an
organized line of thunderstorms will continue to move southeastward
across south-central and southeast Kansas overnight. The storms
should be exiting southeast Kansas early Saturday morning. Will
maintain the Flood Watch for central Kansas where 1-3 inches of
rainfall is possible, with much of the watch area having received
about 300% normal rainfall over the past 5 days.

Slightly cooler and much drier air will filter into the region in
the wake of the cold front Saturday into Saturday night. Sunday
looks pleasant as winds becoming light southerly with temperatures
warming slightly above normal via full sunshine.

The next strong shortwave trough/upper low is progged to move out of
the south-central Rockies across the Central/Southern Plains Monday-
Monday night. A much stronger cold front is indicated with this
system, which will bring a chance of showers and isolated storms
Monday into Monday night. A large temperature contrast is likely
from northwest to southeast across Kansas Monday afternoon, which
makes the high temperature forecast very challenging, depending on
exact frontal timing. In general, the southeast half of the state
looks warmer than normal, with cooler than normal air in the
northwest behind the front.

.LONG TERM...(Tuesday through Friday)
Issued at 234 PM CDT Fri Oct 6 2017

Cooler than normal temperatures with clear skies are expected behind
this system for Tuesday-Wednesday, before temperatures moderate late
in the week to slightly above normal. Another upper trough will
carve out across the western states late in the week. Precipitation
chances with this system could enter the picture toward the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 539 PM CDT Fri Oct 6 2017

Main concern is of course thunderstorms and timing. Thunderstorms
will likely be ongoing at start of forecast at KRSL/KGBD.  Brief
period of MVFR or IFR likely with heaviest rain but that should be
short lived. Gusts of 35-40kt are very likely at most sites.
Some gusts in the 50-70 knots range will also occur but
location/timing are problematic. Front should make good progress
across the area with precipitation clearing Southeast KS around
daybreak. Drier air/downslope flow and subsidence in wake of
shortwave should result in clear skies towards end of the period.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  52  80 /  90  10   0   0
Hutchinson      57  76  50  80 /  90   0   0   0
Newton          58  75  52  79 /  90  10   0   0
ElDorado        60  75  52  80 /  90  10   0   0
Winfield-KWLD   61  77  52  80 /  90  20   0   0
Russell         50  75  50  79 /  90   0   0   0
Great Bend      52  75  50  79 /  90   0   0   0
Salina          54  76  52  81 /  90   0   0   0
McPherson       56  76  50  80 /  90   0   0   0
Coffeyville     65  77  52  82 /  90  40   0   0
Chanute         64  76  52  81 /  90  30   0   0
Iola            64  75  52  80 /  90  30   0   0
Parsons-KPPF    65  77  52  82 /  90  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ032-033-047>052.

&&

SYNOPSIS...JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...PJH
Hazardous weather outlook, Oct 6, 3:27 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
327 PM CDT Fri Oct 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
327 PM CDT Fri Oct 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be likely after 5 or 6 pm for areas west of
highway 14. This activity will reach the I-135 corridor after 9 pm.
Hail to the size of golf balls and 70 mph winds can be expected
with the stronger storms, along with heavy rain and associated
flooding. Locations along and west of highway 14 will have the best
chance to receive large hail. The line of storms is expected to
weaken as it moves east of I-135 late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms will be possible Monday into Monday night. Severe storms are
not expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Oct 6, 3:33 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
333 PM CDT FRI OCT 6 2017

KSZ033-062100-
Lincoln KS-
333 PM CDT FRI OCT 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Lincoln County in central Kansas...

* Until 400 PM CDT

* At 329 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Victor, or 12 miles northwest
  of Lincoln...moving northeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ash Grove.

LAT...LON 3922 9806 3908 9822 3919 9841 3922 9839
TIME...MOT...LOC 2032Z 216DEG 21KT 3920 9827

MCGUIRE
Special weather statement, Oct 6, 5:39 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT FRI OCT 6 2017

KSZ032-033-062315-
Russell KS-Lincoln KS-
539 PM CDT FRI OCT 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...
  Northern Lincoln County in central Kansas...

* Until 615 PM CDT

* At 537 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southwest of Luray, or 10
  miles north of Russell...moving northeast at 40 mph.

Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.

* Locations impacted include...
  Russell, Lucas, Luray, Barnard, Waldo and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch, number 495, remains in effect until
1100 PM CDT for central Kansas.

LAT...LON 3922 9803 3916 9800 3890 9887 3908 9896
      3913 9883 3913 9849 3922 9849
TIME...MOT...LOC 2238Z 246DEG 33KT 3903 9882

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:55 AM CDTRiver Flood WarningICTReno, Rice6 days
Oct 6, 3:33 PM CDTSpecial Weather StatementICTLincoln27 min
Oct 6, 5:39 PM CDTSpecial Weather StatementICTLincoln36 min
Oct 6, 6:32 PM CDTAreal Flood WarningICTBarton4 hr
Oct 6, 6:37 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.